Mild Opiate Withdrawal Symptoms vs. the Flu

800-584-3274 Need Help Overcoming Opiate Addiction? We Can Help!

Often times, people who are prescribed an opiate such as Oxycontin or Hydrocodone for the treatment of pain will notice that they don’t feel very good after they quit taking their medication. Most people attribute their feelings of runny nose, watery eyes, sneezing and upset stomach to the “common cold” or the “flu” but in all actuality, these symptoms are usually that of mild opiate withdrawal. It’s very easy to mistake one for the other, but chances are, if you’ve recently been taking opiates (either as prescribed or for a recreational purpose) the symptoms you are experiencing are that of withdrawal and not that of the common cold or the flu.

Mild Opiate Withdrawal Symptoms

According to the University of Maryland Medical Center, “opiate withdrawal refers to the wide range of symptoms that occur after stopping or dramatically reducing opiate drugs after heavy and prolonged use.” These symptoms can range from runny nose and watery eyes similar to when an individual is suffering from an allergic reaction to nausea and vomiting similar to when there is a stomach flu causing distress.

The most common symptoms of opiate withdrawal that can easily be mistaken for something else include:

  • Runny nose
  • Watery or glassy eyes
  • Sweating or fever
  • Yawning and tiredness
  • Aches and pains
  • Diarrhea
  • Abdominal cramps
  • Nausea and vomiting

Is it Withdrawal or the Flu?

How can you tell that the symptoms you are experiencing are that of opiate withdrawal and not actually the flu? Consider the following tips that will help you to negate whether the symptoms you are experiencing are actually that of an illness or of a side effect associated with opiate use:

opiate withdrawal

If you abruptly stopped taking opiates and feel sick it may be withdrawal.

  • First consider how long you have been taking an opiate and how much you had been taking.
  • If you recently (within the past 12-48 hours) quit taking an opiate after prolonged use (5 days or more) then chances are you are withdrawing.
  • Mild opiate withdrawal usually only lasts about 72 hours. Symptoms that persist longer may be that of the flu.
  • Flu-like symptoms that go away with a dose of an opiate are most definitely that of withdrawal!
  • If symptoms don’t become worse, are not accompanied by a cough or headache and are not reduced with over the counter medications, they are most likely withdrawal.

Overall, opiate withdrawal will not last long and you should notice a significant reduction of symptoms and side effects within 24-48 hours after the onset of such. If symptoms persist, if they become worse or if they appear more than 48 hours after your last dose of an opiate, there’s a good chance that what you are experiencing is more than just a mild opiate withdrawal. In any event, you may want to consider further recommendations by a doctor just to be sure.


Contact Us:

Sidebar form

Call NOW to Speak with a Treatment Provider. 800-584-3274

EXPLORE
TREATMENT OPTIONS

Need to Find Safe, Comfortable Treatment? We’re Available 24/7

Request a Call Chat Now

YOU MIGHT LIKE...

Supportive tools for making better life choices.

Call NOW to speak with a opiate drug rehab counselor:

800-584-3274

YOUR TREATMENT MAY BE COVERED!

Call now to find out if FREE TREATMENT is available to you!

  • Cigna
  • Aetna
  • United Health Care
  • Humana
  • BlueCross Blue Shield
  • kaiser Permanent